| Catalog Number |
ATG80166 |
| Medical Device Problem Codes |
Deflation Problem (1149); Retraction Problem (1536); Material Rupture (1546)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
09/14/2016
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted.The lot met all release criteria.Visual/microscopic inspection: as the device was not returned, an inspection could not be performed.Functional/performance evaluation: as the device was not returned, an evaluation could not be performed.Medical records review: as medical records were not provided, a review could not be performed.Image/photo review: no medical images have been made available to the manufacturer.Conclusion: the investigation is inconclusive, as the sample was not returned for evaluation.Per the reported event details, the vessel was heavily calcified.Therefore it is possible that patient factors contributed to the balloon rupture.It is likely that the balloon rupture contributed to the retraction problems, deflation issues, and balloon detachment.The definitive root cause for the balloon rupture could not be determined based upon the available information.It is unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the atlas gold pta dilation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.While maintaining negative pressure and the position of the guidewire, withdraw the deflated dilatation catheter over-the-wire through the introducer sheath.Use of a gentle clockwise motion may be used to help facilitate catheter removal through the introducer sheath.(b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
Event or Problem Description
It was reported that during an angioplasty procedure was performed for a tight stenosis located in the superior vena cava, the proximal portion of the pta balloon allegedly ruptured below rbp and detached from the catheter shaft.Reportedly, the middle and distal portions of the balloon did not immediately deflate due to the tight stenosis.The health care provider placed a stent to pin the detached balloon segment to the superior vena cava wall.There was no reported patient injury.
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.The lot met all release criteria.Visual/microscopic inspection: the detached balloon, distal tip and both marker bands were not returned.The balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 16mm x 6cm balloon.The returned segment, containing the catheter shaft and hubs, was observed.Both marker bands were absent from the catheter.The weld bond was examined under magnification (microscope 10x) and evidence of material transfer between the balloon and the catheter shaft was observed, indicating that the laser welding had melted the two components together.The weld bond appeared to be consistent around the entire circumference of the bond, with no defects noted.The inner catheter near the point of detachment was stretched, typically indicating retraction issues.No other anomalies were observed to the device.Functional/performance evaluation: no further functional testing could be performed due to the condition in which the sample was returned (i.E.Balloon detached and not returned) medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: based on the condition in which the sample was received, the investigation is confirmed for a balloon detachment, tip detachment, marker band detachment and retraction problems.Additionally, the investigation is inconclusive for deflation issues and material rupture, as the balloon was not returned and functional testing could not be performed.Per the reported event details, the vessel was heavily calcified.Therefore it is possible that patient factors contributed to the balloon rupture.It is likely that the balloon rupture contributed to the retraction problems, deflation issues, and balloon detachment.The definitive root cause for the balloon rupture could not be determined based upon the available information.It is unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the atlas gold pta dilation catheter: apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.While maintaining negative pressure and the position of the guidewire, withdraw the deflated dilatation catheter over-the-wire through the introducer sheath.Use of a gentle clockwise motion may be used to help facilitate catheter removal through the introducer sheath.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
Event or Problem Description
It was reported that during an angioplasty procedure for a tight stenosis located in the superior vena cava, the proximal portion of the pta balloon allegedly ruptured below rbp and detached from the catheter shaft.Reportedly, the middle and distal portions of the balloon did not immediately deflate due to the tight stenosis.The health care provider placed a stent to pin the detached balloon segment to the superior vena cava wall.There was no reported patient injury.